Wyoming, 2011

High Wind in Wyoming, March 23, 2011

March 23, 2011 · NWS CYS · 2 events in 2 counties and zones

Gusty westerly winds over the south Laramie Range and adjacent foothills were the result of a strong surface pressure gradient.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Gusty westerly winds over the south Laramie Range and adjacent foothills were the result of a strong surface pressure gradient.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 23, 2:41 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 23, 2:41 AM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
341 AM MDT WED MAR 23 2011

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...CURRENT OBS ACROSS
SOUTHEAST WYOMING SHOW WINDS SLOWLY SUBSIDING AS THE LOW PRESSURE
SYSTEM OVER THE NORTHERN GREAT PLAINS PUSHES EASTWARD INTO THE
GREAT LAKES REGION EARLY THIS MORNING. WILL ALLOW THE HIGH WIND
WARNING FOR PORTIONS OF THE SOUTHERN LARAMIE RANGE AND NORTHERN
SNOWY RANGE FOOTHILLS TO EXPIRE AT 4 AM WITH WINDS IN THOSE
LOCATIONS LOWERING BELOW CRITERIA IN THE LAST FEW HOURS. WRAP
AROUND LIGHT SNOW SHOWERS NORTH OF I80 FROM DOUGLAS...EASTWARD TO
LUSK AND TORRINGTON ARE DISSIPATING EARLY THIS MORNING. SNOW
ACCUMULATIONS HAVE BEEN LIGHT AND GENERALLY A DUSTING ON GRASSY
AND ELEVATED SURFACES. ALTHOUGH WINDS WILL GENERALLY TREND LOWER
THROUGH THE DAY ACROSS MOST OF THE AREA...MOS GUIDANCE AND MODEL
SOUNDINGS SHOW A BRIEF INCREASE IN NORTHWEST WINDS LATE THIS
MORNING AND INTO EARLY THIS AFTERNOON AS BOUNDARY LAYER MIXING
WILL RESULT IN WINDS ALOFT TRANSLATING TO THE SURFACE. CURRENT
MODELS SHOW 700MB WINDS BETWEEN 35 TO 40 KTS FOR A TIME THIS
MORNING...SO MAY SEE A BRIEF PERIOD OF SUSTAINED WINDS AROUND 30
MPH WITH GUSTS UP TO 45 MPH FROM KIMBALL AND SIDNEY NORTHEASTWARD
TO ALLIANCE NEBRASKA. HOWEVER...EXPECT THESE WINDS TO BE BRIEF AND
LOCALIZED. HIGH TEMPS WILL BE NEAR NORMAL TODAY WITH WEST TO
NORTHWEST FLOW.

TONIGHT AND THURSDAY...ALL MODELS INDICATE AN UPPER LEVEL RIDGE OF
HIGH PRESSURE QUICKLY BUILDING ALONG THE ROCKIES AND ACROSS THE
HIGH PLAINS AHEAD OF THE NEXT PACIFIC STORM SYSTEM PUSHING ONSHORE
TODAY. WINDS WILL BECOME LIGHT AND SHIFT INTO THE EAST OR
SOUTHEAST AS SURFACE HIGH PRESSURE DEVELOPS OVER THE NORTHERN AND
CENTRAL PLAINS WEDNESDAY NIGHT AND A SURFACE LOW PUSHES ACROSS THE
GREAT BASIN AND INTO UTAH TONIGHT. WITH UPSLOPE LLVL WINDS...WILL
NEED TO MONITOR LOW STRATUS AND FOG EAST OF THE LARAMIE RANGE LATE
TONIGHT INTO THURSDAY MORNING. KEPT SOME PATCHY FOG IN THE
FORECAST FOR PORTIONS OF THE HIGH PLAINS AND NORTH PLATTE RIVER
VALLEY WITH THE SREF HIGHLIGHTING THESE AREAS WITH THE HIGHEST
POTENTIAL TO SEE FOG...ALTHOUGH IT HAS BEEN TRENDING LOWER WITH
FOG POTENTIAL THE LAST FEW RUNS. EXPECT SCATTERED RAIN/SNOW
SHOWERS TO DEVELOP ACROSS WYOMING AND WESTERN NEBRASKA DURING THE
DAY ON THURSDAY AND CONTINUE INTO THURSDAY EVENING AS A WEAKENING
UPPER LEVEL TROUGH QUICKLY MOVES ACROSS THE REGION. SNOW LEVELS
WILL BE ABOVE 5500 FEET SO SNOW ACCUMULATIONS WILL NOT BE A
CONCERN AS THE SHORT WAVE WILL MOVE QUICKLY ACROSS WYOMING AND
INTO THE GREAT PLAINS BY THURSDAY NIGHT. TEMPS WILL BE NEAR OR
SLIGHTLY ABOVE NORMAL THURSDAY.

.LONG TERM...THE 00Z ECMWF AND GEFS SEEM TO HAVE A DECENT HANDLE
OF THE MID/UPPER LEVEL FEATURES DURING THE UPCOMING MEDIUM RANGE
FORECAST PERIOD. SHORTWAVE RIDGE WILL BE TRANSLATING EAST ACROSS
WYOMING AND THE NORTHERN HIGH PLAINS FRIDAY. MEANWHILE A CLOSED
LOW ALONG THE OREGON COAST OPENS INTO A SHORTWAVE AS IT MOVES INTO
MONTANA AND WYOMING FRIDAY NIGHT AND NORTHERN HIGH PLAINS ON
SATURDAY. THIS SYSTEM WILL BRING INCREASING CHANCES FOR RAIN/SNOW
SHOWERS. ELEVATIONS ABOVE 9000 FT COULD SEE 2 TO 4 INCHES OF SNOW
ACCUMULATING FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON. LOWER
ELEVATIONS NEAR THE LARAMIE RANGE AND CARBON COUNTY MAY SEE UP TO
AN INCH. HIGH TEMPERATURES FRIDAY WILL BE NEAR SEASONAL
AVERAGES...THEN COOL ABOUT 5 TO 7 DEGREES SATURDAY BEHIND A
PACIFIC COLD FRONT. RIDGING ALOFT SLIDES EAST ACROSS THE REGION
SATURDAY NIGHT...FOLLOWED BY A MORE SIGNIFICANT TROUGH DIGGING
INTO THE FOUR CORNERS REGION SUNDAY...AND TOWARD THE SOUTHERN HIGH
PLAINS SUNDAY NIGHT. THE ECMWF AND GEFS HAVE BEEN CONSISTENTLY
TRACKING THE CLOSED LOW ACROSS NORTHERN ARIZONA AND NEW
MEXICO...WITH THE BEST DYNAMICS AND LIFT TO THE SOUTH OF THE CWA.
WITH THE SURFACE LOW MOVING ACROSS SOUTHERN COLORADO AND A DECENT
SOUTHEASTERLY FETCH OF GULF MOISTURE WRAPPING TO THE
NORTH...CHANCES FOR RAIN/SNOW SHOWERS WILL BE FAVORED OVER THE
SOUTHERN 2/3 OF THE CWA. BEST CHANCES FOR ACCUMULATING SNOW WILL
BE OVER THE NORTHERN LARAMIE RANGE AND SNOWY/SIERRA MADRE RANGES.
HIGH TEMPERATURES SUNDAY AND MONDAY WILL AVERAGE ABOUT 5 DEGREES
BELOW NORMAL. THE PRECIPITATION WILL TAPER OFF MONDAY AS THE
TROUGH AND SURFACE LOW MOVE INTO THE CENTRAL/SOUTHERN PLAINS.
DRIER CONDITIONS WILL RETURN TO THE CWA MONDAY NIGHT AND
TUESDAY...WITH ISOLATED OROGRAPHIC SNOW SHOWERS POSSIBLE FOR THE
SNOWY AND SIERRA MADRE RANGES. THE PROGRESSIVE QUASI-ZONAL FLOW
WILL USHER IN THE NEXT SHORTWAVE TROUGH...MOVING SOUTHEAST FROM
THE PACIFIC NORTHWEST COAST ACROSS THE GREAT BASIN AND TOWARD THE
FOUR CORNERS TUESDAY NIGHT AND WEDNESDAY. THE GFS MAINTAINS A
SLIGHTLY WEAKER AND MORE NORTHERN TRACK OF THE CLOSED LOW (OVER
CENTRAL UTAH) THAN THE MORE ROBUST ECMWF (OVER SOUTHERN NEVADA).
IN EITHER CASE...MOISTURE WILL BE RETURNING TO THE CWA WITH
ISOLATED TO SCATTERED RAIN/SNOW SHOWERS. HIGH TEMPERATURES TUESDAY
AND WEDNESDAY WILL AVERAGE ABOUT 5 DEGREES ABOVE NORMAL.
&&

.AVIATION...12Z TAF ISSUANCE
COULD SEE A BRIEF PERIOD OF MVFR CIGS/VSBYS IN LIGHT SNOW/FOG FROM
KBFF TO KAIA AROUND SUNRISE AS AN UPPER LEVEL DISTURBANCE EXITS THE
NEB PANHANDLE. OTHERWISE...VFR WILL PREVAIL THROUGH WEDNESDAY
EVENING. IT WILL CONTINUE TO BE WINDY WITH WEST TO NORTHWEST WINDS
SUSTAINED BETWEEN 15 AND 25 KT WITH GUSTS TO 40 KT AT TIMES. THE
WINDS WILL DIMINISH THIS EVENING AS A RIDGE BUILDS OVER THE REGION
AND PRESSURE GRADIENT RELAXES SOMEWHAT.
&&

.FIRE WEATHER...ALTHOUGH BREEZY CONDITIONS WILL CONTINUE TODAY
WITH GUSTS UP TO 45 MPH IN A FEW AREAS EAST OF THE LARAMIE
RANGE...HUMIDITIES ARE EXPECTED TO BE HIGHER COMPARED TO YESTERDAY
WITH MIN HUMIDITIES BETWEEN 25 TO 40 PERCENT ACROSS MOST OF
SOUTHEAST WYOMING AND WESTERN NEBRASKA WITH EXCELLENT NIGHTTIME
RECOVERIES. FIRE WEATHER CONCERNS ARE MINIMAL THROUGH LATE THIS
WEEK AND INTO NEXT WEEKEND WITH COOL TEMPS AND SEVERAL CHANCES OF
PRECIPITATION.
&&

.HYDROLOGY...GLENDO AND GUERNSEY DAMS CONTINUE TO HAVE SIGNIFICANT
RELEASES OF WATER IN ANTICIPATION OF MOUNTAIN SNOW MELT LATER THIS
SPRING AND EARLY SUMMER. THE RELEASES OF WATER WILL CONTINUE TO
HAVE IMPACTS DOWNSTREAM ON THE NORTH PLATTE RIVER. IN FACT RIVER
LEVELS ALL ALONG THE NORTH PLATTE RIVER ARE AT OR NEAR ACTION
STAGE. THESE LEVELS WILL REMAIN STEADY UNTIL ADDITIONAL RELEASES
TAKE PLACE AT GUERNSEY RESERVOIR. THE NORTH PLATTE RIVER
DOWNSTREAM OF GUERNSEY RESERVOIR WILL REMAIN AT HIGH LEVELS FOR
THE FORESEEABLE FUTURE. CURRENT RIVER FORECASTS SHOW THE NORTH
PLATTE RIVER NEAR MITCHELL TO INCREASE TO NEAR FLOOD STAGE BY
THURSDAY OR FRIDAY.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...JAMSKI
HYDROLOGY...CYS
Hazardous weather outlook, Mar 22, 9:06 PM MST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1006 PM MDT TUE MAR 22 2011

WYZ101>119-231115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1006 PM MDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT FOR THE LARAMIE RANGE
FOOTHILLS WEST OF CHEYENNE AS WELL AS THE ARLINGTON AREA UNTIL
4 AM.  WINDS IN THOSE AREAS WILL GUST AS HIGH AS 60 MPH UNTIL
4 AM BEFORE DIMINISHING TO AROUND 50 MPH.  AREAS OF BLOWING
SNOW WILL REDUCE VISIBILITIES IN THE ARLINGTON AREA UNTIL 4 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF PACIFIC STORM SYSTEMS WILL PUSH ACROSS WYOMING THROUGH
THE WEEKEND...RESULTING IN A HIGHER CHANCE OF WIDESPREAD
PRECIPITATION ACROSS THE AREA. SNOW ACCUMULATIONS ARE POSSIBLE
THIS WEEKEND EVEN IN THE LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-231115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1006 PM MDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF PACIFIC STORM SYSTEMS WILL PUSH ACROSS WYOMING AND
WESTERN NEBRASKA THROUGH THE WEEKEND...RESULTING IN A HIGHER
CHANCE OF WIDESPREAD PRECIPITATION ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Mar 22, 11:49 PM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1249 AM MDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     NON-TSTM WND GST 4 ESE I-80 EXIT 345     41.08N 105.04W
03/22/2011  M71.00 MPH       LARAMIE            WY   MESONET

            EMKAY UP226 SITE.

1145 PM     HIGH SUST WINDS  4 ESE I-80 EXIT 345     41.08N 105.04W
03/22/2011  M52.00 MPH       LARAMIE            WY   MESONET

            EMKAY UP226 SITE. GUST 61 MPH.

&&

MJAMSKI
Local storm report, Mar 23, 12:09 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
109 AM MDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     NON-TSTM WND GST 4 ESE I-80 EXIT 345     41.08N 105.04W
03/23/2011  M60.00 MPH       LARAMIE            WY   MESONET

            EMKAY UP226 SITE. SUSTAINED WIND 46 MPH.

&&

MJAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
March 23, 3:55 AM MST to 6:55 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR sensor at Emkay measured sustained winds of 40 mph or greater with a peak gust of 62 mph at 23/0645 MST.

High Wind, South Laramie Range

When
March 23, 6:00 AM MST to 11:30 AM MST
Where
South Laramie Range forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR sensor at Buford measured sustained winds of 40 mph or greater with a peak gust of 74 mph at 23/0900 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283061, 283060.